New York, 2004

Flood in New York, May 13, 2004

May 13, 2004 · NWS ALY · 1 event in 1 county or zone

On May 13th, a cold front propagated through New York State, touching off a line of strong to severe thunderstorms that brought significant damage to a portion of the area. Numerous roadside culverts were washed out, and roads were closed due to the heavy amounts of rain that fell in very short periods of time in Greene, Warren, and Ulster Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On May 13th, a cold front propagated through New York State, touching off a line of strong to severe thunderstorms that brought significant damage to a portion of the area. Numerous roadside culverts were washed out, and roads were closed due to the heavy amounts of rain that fell in very short periods of time in Greene, Warren, and Ulster Counties. In addition, there were several reports of downed trees and power lines in Dutchess and Columbia Counties, large hail - 3/4" to 7/8" in diameter - in Warren and Herkimer Counties, and an incident of lightning striking a house in Saratoga County. Pine Hill, in Ulster County, reported the highest amount of loss, suffering approximately $500,000 in damage to structures and roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 13, 9:00 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 13, 9:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT THU MAY 13 2004

.DISCUSSION...FORECAST GRIDS IN GOOD SHAPE...BUT WILL UPDATE WORDED
FORECASTS TO MAKE THEM CURRENT.

MAGLARAS

..........................PREVIOUS DISCUSSION..................

.DISC...VERY ACTIVE WEATHER EARLY THIS PM ACROSS THE ALY ERN NY
FORECAST AREA

A WARM AND HUMID AIR MASS TO REMAIN OVER FORECAST AREA INTO
SATURDAY.  THE SHORT TERM CRITICAL PROBLEM IS A BACK/SIDE DOOR COLD
FRONT MOVING SLOWLY SOUTHWESTWARD ACROSS ERN NY FROM THE NY-WRN NEW
ENGLAND BORDER AND NRN NY. THIS BOUNDARY IS THE FOCUS FOR SLOW
MOVING THUNDERSTORMS WITH LOCALIZED FLASH FLOODING AS THE MAIN
THREAT. THE TSTMS ARE FORMING ON THE EASTERLY UPSLOPE SIDE OF THE
ADIRONDACKS AND CATSKILLS AS OF 18Z.  THE STEERING FLOW ALOFT IS
VERY WEAK (<20 KNOTS).  A FFAALY WAS ISSUED FOR A MAJORITY OF THE
FORECAST AREA. ALSO SOME ISOLATED PULSE SEVERE THUNDERSTORMS WITH
LARGE HAIL HAVE ERUPTED BETWEEN 18Z AD 20Z TOO.  MANY FFWS ISSUED.
A FEW SVRS TOO.

LARGE-SCALE OVERVIEW...A MUCH MORE AMPLIFIED PATTERN ACROSS THE
CONUS COMPARED TO LAST WEEK AT THIS TIME. 12Z 500 HPA UPPER AIR
ANALYSIS SHOWS A BROAD TROUGH OVER THE WRN HALF OF THE US WITH A
CLOSED LOW OVER CENTRAL CANADA.  A BERMUDA HIGH REMAINS ANCHORED
OVER THE ERN HALF OF THE LOWER 48. A STRONG 500 HPA TROUGH REMAINS
OVER THE CANADIAN MARITIMES JUST NORTH OF MAINE. THE 250 HPA UPPER
LEVEL JET STREAM REMAINS WELL NORTH OF NY AND NEW ENGLAND ACROSS ERN
CANADA AND HUDSON BAY...WITH THE NORTHEAST RIGHT UNDER THIS UPPER
LEVEL RIDGE. THE 250 HPA NORTHWESTERLY FLOW IS A MERE 10 TO 20 KNOTS
ACROSS NY AND WRN NEW ENGLAND.

.SYNOPSIS...
THE BACKDOOR COLD FRONT WILL STALL AND BECOME STATIONARY OVER
CENTRAL NY AND PA OVERNIGHT.  THIS BOUNDARY WILL WEAKEN AND LIFT
BACK NORTH TOMORROW...WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS.  THE BERMUDA HIGH WILL REMAIN IN CONTROL INTO SAT PM
WHEN A COLD FRONT MOVING THROUGH THE ERN GREAT LAKES AND MIDWEST
WHICH WILL BRING SHOWERS AND THUNDERSTORMS TO THE ALY FCST AREA ON
SAT.

.SHORT TERM (THU NIGHT TO SAT NIGHT)...

TONIGHT...SHOWERS AND THUNDERSTORMS WILL START TO WIND DOWN AFTER
DARK. THE BACK DOOR COLD FRONT HAS GENERATED NUMEROUS TERRAIN
INDUCED THUNDERSTORMS ACROSS THE COUNTY WARNING. DEWPOINTS ACROSS
ERN NY AT 19Z ARE IN THE 60S TO EVEN LOWER 70S ACROSS THE PORTIONS
OF THE MID HUDSON VALLEY. HAVE KEPT PATCHY FOG IN THE FORECAST
ACROSS THE CWA ONCE CONVECTION DIES DOWN.

FRI...ONCE AGAIN...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH
THE STATIONARY FRONT AS THE FOCUS...WHICH WILL LIFT BACK NORTH AS A
WARM FRONT.  THERE IS ALSO A 500 HPA SHORT WAVE MOVING THROUGH WRN
NY AND THE ST LAWRENCE RIVER VALLEY IN THE MESOETA/GFS 12Z RUNS.
THE BEST 850 HPA MOISTURE ADVECTION AND 850 HPA THETA-E RIDGING
(325K TO 335K) IS PROGGED TO BE TO THE WEST OF ALBANY AND THE MOHAWK
VALLEY IN THE LATE AM AND EARLY PM. SBCAPES FROM THE MESOETA CLIMB
INTO THE 1000-1500 J/KG RANGE WEST OF INTERSTATE 87 PRIOR TO 21Z AND
EXPAND TO THE 1000-2000 J/KG RANGE FROM ALY NORTHWARD BTWN 21Z AND
00Z. NONETHELESS...HAVE KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA FROM NOONTIME FORWARD. IT COULD BE A REPEAT
PERFORMANCE COMPARED TO THIS PM WITH SOME FLASH FLOODING

FRI NIGHT...SHOWERS AND THUNDERSTORMS BEGIN TO DIMINISH AGAIN AROUND
MIDNIGHT WITH A MUGGY AND WARM MID-SUMMER LIKE EVENING.

SAT INTO SATURDAY EVENING...COLD FRONT BEGINS TO MOVE THROUGH THE
CWA IN THE LATE MORNING AND EARLY PM. DEPENDING ON HEATING AND THE
AMOUNT OF INSTABILITY...IT COULD BE ANOTHER SEVERE WEATHER DAY. 12Z
GFS A BIT MORE PROGRESSIVE IN BRINGING THE FRONT THROUGH SHORTLY
AFTER 00Z. ETA A BIT SLOWER.  HAVE LEANED TOWARD THE FASTER SOLUTION
AND ENDED THE SHOWERS AND THUNDERSTORMS BY MIDNIGHT.

.LONG TERM/EXTENDED FCST (SUN TO THU)...
06Z AND 12Z GFS PROGRESSIVE IN BRINGING COLD FRONT THRU NY AND WRN
NEW ENGLAND BY ABOUT 06Z SUN WITH MARGINAL COLD AIR ADVECTION AS 850
HPA TEMPS FALL TO THE +5C TO +8C RANGE FOR SUN. GLOBAL GEM HANGS THE
FRONT UP TO THE SOUTH. PRESENT THINKING IS THAT THIS IS OVERDONE.
HIGH PRESSURE BUILDS IN FROM THE ERN GREAT LAKES AND SRN ONTARIO FOR
SUN TO MON TIME FRAME. 500 HPA FLOW BECOMES ZONAL ON MONDAY AND 850
HPA TEMPS ARE ABOUT 8C TO 10C ACROSS ERN NY AND WRN NEW ENGLAND BY
ABOUT 18Z. WARM FRONT TO SLIP THROUGH MON NIGHT INTO TUE. HAVE KEPT
MON NIGHT DRY FOR NOW. NEXT COLD FRONT ARRIVES TUE. TIMING WILL BE
TRICKY...BUT RIGHT NOW IT LOOKS LIKE ITS ARRIVAL WILL BE IN THE MID
TO LATE PM BASED ON TRENDS FROM THE GFS. HAVE PUT A CHANCE OF
THUNDERSTORMS IN FOR ENTIRE AREA AFTER 18Z. STRONG SOUTHWESTERLY
FLOW OF 30 TO 40 KNOTS AND 850 HPA TEMPS SOAR TO +12C TO +15C COULD
CAUSE TEMPS TO RISE SIGNIFICANTLY IF  CLOUDS ARRIVE LATE. KEPT THE
SHOWERS AND THUNDERSTORMS IN TUE NIGHT INTO WED MORNING.

KEPT WED DRY FOR NOW...WITH WEAK BUBBLE OF HIGH PRESSURE...HOWEVER
COLD FRONT WILL TRY TO RETURN AS WARM FRONT FROM PA/UPPER MID
ATLANTIC STATE VICINITY IN THE LATE WED INTO THU TIME FRAME. HAVE
INTRODUCED A CHANCE OF SHOWERS TO MAJORITY OF FCST AREA ON THU.

WENT ABOVE MEXMOS TEMPS FOR THE MAJORITY OF THE PERIOD. WITH ZONAL
FLOW AND BERMUDA HIGH FACTORING IN THE MON TO THU TIME FRAME ONCE
AGAIN.

.AVIATION...MAINLY VFR CONDITIONS BUT LOCALLY MVFR/IFR DUE TO
CONVECTION IN THE AREA WITH THE PEAK ACTIVITY BETWEEN NOON AND 10 PM
LOCAL TIME.  WIDESPREAD IFR BETWEEN 2 AM AND 7 AM DUE TO LOCALIZED
FOG. CONDITIONS SHOD IMPROVE TO MOSTLY VFR MID MORNING FRIDAY...BUT
WILL AGAIN DETERIORATE TO WIDESPREAD MVFR AS CLOUDS INCREASE AHEAD
OF THE COLD FRONT FRIDAY AFTERNOON...WITH LOCAL IFR CONDITIONS IN
SHOWERS AND THUNDERSTORMS.

.HYDROLOGY...
FLOOD WATCH IN PLACE FOR FLASH FLOODING. SOME LOCATIONS WILL RECEIVE
2 TO 6 INCHES OF RAINFALL DUE TO THE TRAINING AND BACKBUILDING OF
THE THUNDERSTORMS. FFWS ALREADY ISSUED FOR MANY COUNTIES.
PRECIPITABLE WATER VALUES ACROSS THE FCST AREA WILL CONTINUE TO
CLIMB INTO THE 1.5 TO 2.0.

ZONES AND OTHER PRODUCTS RUNNING A LITTLE BEHIND DUE TO ACTIVE
WEATHER.

.ALY...FFFALY UNTIL 10 PM FOR ALL COUNTIES EXCEPT...
NYC032-033-038-039-040-082

TAW/GGG/RCK
Hazardous weather outlook, May 13, 9:40 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1040 PM EDT THU MAY 13 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013-014-141100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
NO ACTIVATION IS REQUIRED AT THIS TIME.

In the hours before

Special weather statement, May 13, 5:33 PM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
633 PM EDT THU MAY 13 2004

NYZ041-050-053-083-084-132315-

...STRONG THUNDERSTORMS IN RENSSELAER...SARATOGA...WARREN AND
WASHINGTON COUNTIES...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...DAMAGING
WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF WEST GLENS FALLS TO 7 MILES NORTH OF MECHANICVILLE TO
CLIFTON PARK...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
GLENS FALLS TO 7 MILES NORTH OF MECHANICVILLE TO CLIFTON PARK...AND
MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
GLENS FALLS BY 640 PM EDT
FORT EDWARD AND HUDSON FALLS BY 645 PM EDT
GREENWICH BY 650 PM EDT
CAMBRIDGE BY 700 PM EDT
SALEM BY 715 PM EDT
Local storm report, May 13, 6:16 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
716 PM EDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      4 WNW SHANDAKEN         42.14N 74.47W
05/13/2004                   ULSTER             NY   LAW ENFORCEMENT

            ON BIRCH CREEK...WATER TOPPING ACADEMY STREET
            BRIDGE...MAIN STREET CLOSED...BIRCH CREEK ROAD WASHED OUT
            BETWEEN ACADEMY AND UPPER BIRCH ROADS.

0615 PM     FLASH FLOOD      ALLABEN                 42.12N 74.37W
05/13/2004                   ULSTER             NY   OTHER FEDERAL

            RIVER GAUGE REPORTED 7.12 FOOT STAGE ON ESOPUS CREEK.
            FLOOD STAGE IS 7.00 FEET.

&&

OKEEFE
Local storm report, May 13, 6:20 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
720 PM EDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 NW ACCORD SPEEDWAY    41.86N 74.28W
05/13/2004  0.88 INCH        ULSTER             NY   TRAINED SPOTTER

&&

OKEEFE
Local storm report, May 13, 7:33 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
833 PM EDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 NW ACCORD SPEEDWAY    41.86N 74.28W
05/13/2004  0.88 INCH        ULSTER             NY   TRAINED SPOTTER

0615 PM     FLASH FLOOD      ALLABEN                 42.12N 74.37W
05/13/2004                   ULSTER             NY   OTHER FEDERAL

            RIVER GAUGE REPORTED 7.12 FOOT STAGE ON ESOPUS CREEK.
            FLOOD STAGE IS 7.00 FEET.

0520 PM     FLASH FLOOD      4 WNW SHANDAKEN         42.12N 74.40W
05/13/2004                   ULSTER             NY   LAW ENFORCEMENT

            ON BIRCH CREEK IN PINE CREEK...WATER TOPPING ACADEMY
            STREET BRIDGE...MAIN STREET CLOSED...BIRCH CREEK ROAD
            WASHED OUT BETWEEN ACADEMY AND UPPER BIRCH ROADS.

0443 PM     HAIL             COLUMBIA CENTER         42.93N 75.04W
05/13/2004  0.75 INCH        HERKIMER           NY   AMATEUR RADIO

            TREE DOWN

0437 PM     HAIL             3 S MOHAWK              42.97N 75.01W
05/13/2004  0.75 INCH        HERKIMER           NY   AMATEUR RADIO

0435 PM     HAIL             GLENS FALLS             43.31N 73.65W
05/13/2004  0.88 INCH        WARREN             NY   BROADCAST MEDIA

0402 PM     TSTM WND DMG     ANCRAM                  42.05N 73.64W
05/13/2004                   COLUMBIA           NY   TRAINED SPOTTER

            TREES DOWN

0401 PM     TSTM WND DMG     PINE PLAINS             41.98N 73.66W
05/13/2004                   DUTCHESS           NY   FIRE DEPT/RESCUE

            TREES DOWN

0245 PM     HEAVY RAIN       1 N SHANDAKEN           42.14N 74.40W
05/13/2004  3.00 INCH        ULSTER             NY   EMERGENCY MNGR

            3.0 INCHES REPORTED IN 20 MINUTES.

0220 PM     HAIL             4 N BOLTON              43.59N 73.66W
05/13/2004  0.88 INCH        WARREN             NY   TRAINED SPOTTER

&&

OKEEFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Ulster

When
May 13, 10:10 PM EST to 10:33 PM EST
Where
Western Ulster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

The Esopus Creek exceeded its flood stage of 7.0'; cresting at 7.12' at 10:15 EST at the gage in Allaben.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401317.